Alert archive / Wisconsin / Tornado Warnings in 1998

Tornado Warning 25, NWS Duluth, MN

May 30, 1998Price County, Wisconsin

NWS Duluth, MN issued this tornado warning at May 30, 1998, 3:31 PM CDT for Price County, Wisconsin. It was in force for 49 min. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1998, 3:31 PM CDT (20:31 UTC)
Expired
May 30, 1998, 4:20 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Price County, WI

What was reported inside it

TimeReportWhereRemark
May 30, 3:50 PM CDTTornado F0Kennan, WI
May 30, 3:53 PM CDTTornado F0Catawba, WI
May 30, 4:00 PM CDTHail 0.75Catawba, WI
May 30, 4:05 PM CDTThunderstorm Wind 50Ogema, WI
May 30, 4:15 PM CDTHail 0.75Prentice, WI
May 30, 4:23 PM CDTHail 0.75Prentice, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

404 
WFUS1 KDLH 302029 RRA
TORDLH
WIC099-302120-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
331 PM CDT SAT MAY 30 1998

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PRICE COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 420 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 10 MILES EAST NORTHEAST OF LADYSMITH... MOVING EAST
  NORTHEAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  CATAWBA BY 355 PM CDT
  PRENTICE BY 415 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

TAP/SES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 30, 2:30 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 30, 2:30 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
230 PM CDT SAT MAY 30 1998

MAIN CHALLENGE TONIGHT IS RESOLVING PRECIPITATION ACROSS THE AREA.

ETA/NGM AND AVN ALL REASONABLY CONSISTENT IN REDEVELOPING SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF OUR CWA TONIGHT. THE MAIN EVENT
SHOULD BE FURTHER SOUTH IN THE VICINITY OF THE WARM FRONT IN
SOUTHERN MINNESOTA...BUT AS SPC JUST INDICATED IN A MESOSCALE
DISCUSSION...THERE IS INCREASING POTENTIAL FOR ELEVATED SEVERE
THUNDERSTORMS WITH SEVERE HAIL FROM CENTRAL MINNESOTA INTO NORTHERN
WISCONSIN INTO THIS EVENING. STORMS HAVE INTENSIFIED CONSIDERABLY
WITHIN THE LAST HALF HOUR FROM PARK RAPIDS INTO NW WI.

ETA SEEMS TO HAVE THE BEST HANDLE ON FEATURES AND BASICALLY FAVOR
THAT MODEL FOR TONIGHT. STRENGTHENING JET MOVING ACROSS NORTHWEST
ONTARIO...AND JET SEGMENT APPROACHING THE UPPER MIDWEST WILL COMBINE
TO GENERATE STRONG UPWARD VERTICAL MOTION ACROSS CNTRL/EC MINNESOTA
INTO NORTHERN WISCONSIN THROUGH MIDNIGHT OR SHORTLY AFTER. ETA ALSO
SHOWS  QUITE A BIT OF DIVERGENCE ACROSS THIS AREA THROUGH THIS
EVENING...AND SOME LOW LEVEL THETA-E ADVECTION. WITH PRECIPITABLE
WATER OF 1.30 INCHES...COULD BE SOME HEAVY RAIN TOO...WITH TRAINING
ECHOS ALREADY DROPPING BETWEEN 2 AND 3 INCHES TODAY IN OUR FURTHER
SOUTH COUNTIES IN WISCONSIN.

NEXT PROBLEM IS COLD FRONT DROPPING SOUTHWARD THROUGH SOUTH CENTRAL
CANADA. WINDS WILL CRANK UP OVERNIGHT AS CAA MAXIMIZES LATER IN THE
NIGHT. AS WINDS BECOME NORTHWEST...THEY SHOULD INCREASE TO 15 TO 25
MPH AS THE NIGHT WEARS ON.

FOR TONIGHT...WOULD RECOMMEND OCCASIONAL SHOWERS AND THUNDERSTORMS
FROM THE IRON RANGE SOUTHWARD...WITH SCATTERED POPS FURTHER NORTH.
ALSO NEED TO KEEP THE POSSIBLY SEVERE WORDING WITH LARGE HAIL AND
DAMAGING WINDS STILL A THREAT THIS EVENING. RAIN SHOULD END LATER IN
THE NIGHT...BUT IT WILL REMAIN MOSTLY CLOUDY. LOWS SHOULD RANGE FROM
THE LOWER 40S NORTH TO THE LOWER 50S FURTHER SOUTH INTO NW WI.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:17 PM CDTTornado WarningDLHPrice33 min

Nearby

Tornado Warnings in Wisconsin, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.